How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Harriet Your Own Question
Dr. Harriet
Dr. Harriet, Doctor
Category: Mental Health
Satisfied Customers: 117
Experience:  Board Certified Family Practitioner with 25 years of psychiatry medication management experience
Type Your Mental Health Question Here...
Dr. Harriet is online now
A new question is answered every 9 seconds

Is it normal for a doctor to prescribe both adderall and ritalin

Resolved Question:

Is it normal for a doctor to prescribe both adderall and ritalin as a regimen
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Harriet replied 7 years ago.

Hi there,

this would not be a typical treatment. For most patients, one ADHD medication is usually used. If that preparation is not effective, then the doctor would move on to trying a different medication. It doesn't make sense to use two different medications. Perhaps the thinking is that the patient wouldn't get tolerant to one of the meds as fast if lower doses of two different ones are used. However, there is no research that supports doing that.


Sometimes doctors will use a long acting form, such as ritalin LA or Adderall XR, and then will pair it with a short acting medicine, if needed, to provide extra coverage for a particular time of day. There wouldn't be any advantage to changing to a different medication for the short acting coverage, though.


I do have concerns about two different medications being used. The first is diversion. Short acting medications like Ritalin and Adderall are highly addictive in adults, and can be abused. In my own practice, I have seen adults in the family use a child's short-acting ADD medication illegally, so that is a concern here. Another concern is that if the patient has side effects from the treatment, it will be very difficult to figure out which medication is causing the problem...


Hope this helps. Please write back if I haven't completely answered your questions.

Dr. Harriet and other Mental Health Specialists are ready to help you

Related Mental Health Questions